August 13, 1973

Excessive Lacrimation From Fluorouracil Treatment

Author Affiliations

Boise, Idaho

JAMA. 1973;225(7):747-748. doi:10.1001/jama.1973.03220340051021

To the Editor.—  Fluorouracil is currently used for the treatment of cancer as a rapid intravenous injection given weekly without a five-day loading dose.1 Reported side effects and toxicities of this regimen of adminis-1 tration include leukopenia and thrombopenia, stomatitis, diarrhea, anorexia (particularly a distaste for certain foods such as meats), and cerebellar ataxia.2 The symptom of excessive lacrimation has not, so far as we know, been previously reported. Between May 1971 and May 1972, 46 patients were treated with weekly injections of fluorouracil at the Mountain States Tumor Institute, Boise, Idaho. Sixteen of the 46 complained of eye symptoms, the most frequent of which was excessive watering or tearing, reported by 14 patients. In addition, 8 of the 14 patients with eye symptoms complained of excessive nasal discharge, seven had irritation of the eyes, five had reddening of the eyes and two each had blurring of vision,